EMBARGOED FOR RELEASE: 3 P.M. (CT), MONDAY, FEBRUARY 24, 2014
Bottom Line: Children of women who used the pain reliever acetaminophen (paracetamol) during pregnancy appear to be at higher risk for attention-deficit/hyperactivity disorder (ADHD)-like behavioral problems and hyperkinetic disorders (HKDs, a severe form of ADHD).
Author: Zeyan Liew, M.P.H., of the University of California, Los Angeles, and colleagues.
Background: Acetaminophen is the most commonly used medication for pain and fever during pregnancy. But some recent studies have suggested that acetaminophen has effects on sex and other hormones, which can in turn affect neurodevelopment and cause behavioral dysfunction.
How the Study Was Conducted: The authors studied 64,322 children and mothers in the Danish National Birth Cohort (1996-2002). Parents reported behavioral problems on a questionnaire, and HKD diagnoses and ADHD medication prescriptions were collected from Danish registries.
Results: More than half of the mothers reported using acetaminophen while pregnant. The use of acetaminophen during pregnancy appeared to be associated with a higher risk of HKD diagnosis, of using ADHD medications or of having ADHD-like behaviors at age 7 years. The risk increased when mothers used acetaminophen in more than one trimester during pregnancy.
Conclusion: “Maternal acetaminophen use during pregnancy is associated with a higher risk for HKDs and ADHD-like behaviors in children. Because the exposure and outcomes are frequent, these results are of public health relevance but further investigations are needed.”
(JAMA Pediatr. Published online February 24, 2014. doi:10.1001/jamapediatrics.2013.4914. Available pre-embargo to the media at http://media.jamanetwork.com.)
Editor’s Note: An author made a conflict of interest disclosure. This work was supported by the Danish Medical Research Council. Please see article for additional information, including other authors, author contributions and affiliations, etc.
Editorial: An Interesting Observed Association
In a related editorial, Miriam Cooper, M.R.C.Psych, M.Sc., of Cardiff University School of Medicine, Wales, and colleagues write: “An interesting new study in this issue of the journal has found preliminary evidence that prenatal exposure to a drug considered safe in pregnancy (acetaminophen or paracetamol) may be associated with ADHD in childhood.”
“Indeed, causation cannot be inferred from the present observed assocaitions, and Liew et al are right to point out that a replication of their study is needed,” they continue.
“In summary, findings from this study should be interpreted cautiously and should not change practice. However, they underline the importance of not taking a drug’s safety during pregnancy for granted, and they provide a platform from which to conduct further related analyses exploring a potential relationship between acetaminophen use and altered neurodevelopment,” the editorial concludes.
(JAMA Pediatr. Published online February 24, 2014. doi:10.1001/jamapediatrics.2013.5292. Available pre-embargo to the media at http://media.jamanetwork.com.)
Editor’s Note: The authors are supported by the Medical Research Council. Please see article for additional information, including other authors, author contributions and affiliations, etc.
# # #
For more information, contact JAMA Network Media Relations at 312-464-JAMA (5262) or email firstname.lastname@example.org.